Alert archive / Wyoming / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 201, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2025, 6:17 PM MDT for Niobrara County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2025, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 6, 2025, 7:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:17 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:44 PM MDT, 33 minutes earlier. Its key messages:
- There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
- Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 5:44 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 544 PM MDT Sun Jul 6 2025 .KEY MESSAGES... - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. - Hot temperatures and drier conditions are expected by mid- week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1230 PM MDT Sun Jul 6 2025 With a cumulus field already developed late this morning, storms have already begun to fire just south of the border in the high terrain of Colorado. Storms are not lasting long as there is still a weak capping inversion in place. Models are in good agreement with the cap eroding by the mid-afternoon which is when storms will start to strengthen. Storm initiation will start early this afternoon as a weak disturbance aloft passes through the prevailing flow. Model soundings from both the GFS and RAP show favorable environments for all modes of severe weather. Hi-Res guidance shows initially discrete cells which could produce large hail given MUCAPE values around 2000 J/kg with 35 kts of effective shear in the Nebraska panhandle. This will likely transition to more of a wind threat later in the afternoon as storms cluster and potentially form a bowing segment. DCAPE values in the panhandle are over 1000 J/kg which could lead to damaging wind gusts. An isolated tornado also cannot be ruled out this afternoon with MLCAPE values above 1400 J/kg and elevated SRH values in most of the panhandle. Will also have to watch the flash flooding potential with PWATs above the 90th percentile for climatology. Storms will move out of the panhandle later this evening. Monday will almost be a carbon copy of today, but with better parameters. Another shortwave moving through the flow aloft will trigger storm development. All hazards will once again be possible with storms that develop. Slightly higher values of MUCAPE, DCAPE, and MLCAPE are expected across most of the panhandle tomorrow. Shear and SRH will roughly be the same as today, but lapse rates will be steeper, supporting deeper convection. PWATs will also remain above the 90th percentile so flash flooding is possible. Most Hi-Res guidance keeps a majority of the convection confined to the southern Nebraska panhandle. Storms will form by mid-afternoon and quickly push eastward out of the CWA by the evening hours, leading to a calm overnight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 207 PM MDT Sun Jul 6 2025 The upper level ridge over the Four Corners states will amplify for the middle part of the upcoming week. On Tuesday, 500-mb heights will climb close to the 90th percentile of climatology as the ridge strengthens. Expect highs to reach the mid 80s to mid 90s across the area. The surface dryline will nudge off to the east Tuesday, but not move completely out of the area. Current model guidance shows the dryline setting up near the WY/NE state line Tuesday afternoon, with ample moisture still present in the Nebraska panhandle despite drier air moving in aloft. There will be somewhat of a capping inversion in place once again, but a weak vort-max moving over the top of the ridge may be able to kick off isolated thunderstorms in far eastern Wyoming and into western Nebraska. Expect coverage to be much more limited, but we probably won't be completely in the clear. The dryline will nudge further east on Wednesday as the magnitude of the heat reaches its peak. 700-mb temperatures will climb close to +18 to +20C, with the highest values over south central Wyoming. Ensemble mean 700-mb temperatures are around the 90th percentile of climatology. Considering this is the climatological hottest time of the year, record highs are fairly unlikely at this time, but hotter scenarios would put a few daily record highs in jeopardy. With drier air over most of the area, expect PM thunderstorm activity to be more limited, and likely confined to our far eastern zones. The next shortwave trough will move in from the west on Thursday, adding a bit more moisture aloft and cooling temperatures down by several degrees. PM storm activity may be more in the form of gusty high- based showers and thunderstorms as low levels look to remain on the dry side. A potent surface front will move through late Thursday or early Friday, leaving much cooler and more moist conditions in place for Friday. This may suppress instability too much over much of the High Plains, but scattered PM showers and thunderstorms may still be possible against the higher terrain as the surface front pushes against it. Temperatures will begin to rebound on Saturday, with continued chances for scattered PM shower and thunderstorm activity. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 530 PM MDT Sun Jul 6 2025 Thunderstorms will move east over the Nebraska panhandle over the next several hours. IFR conditions in heavy rainfall, frequent lightning, isolated large hail, and strong gusty winds are expected at KSNY and possible at KCDR, KAIA, and perhaps KBFF. Thunderstorm activity should wane around 03z to 04z with skies trending towards clear and occasionally breezy southerly winds in the NE panhandle. Another round of showers and thunderstorms is on track for Monday afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...MN AVIATION...MN
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 PM MDT Sun Jul 6 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 PM MDT Sun Jul 6 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Hot temperatures and drier conditions are expected by mid- week. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
In the hours before
Special weather statement, Jul 6, 3:57 PM MDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Cheyenne WY 357 PM MDT Sun Jul 6 2025 WYZ106-062230- Central Laramie Range and Southwest Platte County WY- 357 PM MDT Sun Jul 6 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES THROUGH 430 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sybille Canyon, or 22 miles southwest of Wheatland, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of northeastern Albany and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. && LAT...LON 4170 10525 4180 10531 4197 10509 4178 10493 TIME...MOT...LOC 2157Z 244DEG 17KT 4179 10521 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RJM
Local storm report, Jul 6, 4:06 PM MDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 2 WNW Burns 41.20N 104.40W
07/06/2025 M58 MPH Laramie WY Mesonet
CWOP station FW7016 recorded 58 MPH wind
gust with storm.
&&Local storm report, Jul 6, 4:14 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 1 E Hillsdale 41.21N 104.46W
07/06/2025 M65 MPH Laramie WY Mesonet
UPR site near Hillsdale gusted 65 MPH with
storm.
&&Local storm report, Jul 6, 4:32 PM MDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
432 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst 5 ESE Burns 41.16N 104.27W
07/06/2025 E70 MPH Laramie WY Public
Video from public on social media shows
significant and sustained blowing dust from
a thunderstorm. Visibility was reduced.
&&Local storm report, Jul 6, 5:42 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 3 W Hartville 42.32N 104.78W
07/06/2025 M1.50 Inch Platte WY Public
Picture from social media showing ping pong
ball size hail at Guernsey State Park.
&&Local storm report, Jul 6, 6:03 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
603 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Gst 3 WNW Brownson 41.19N 103.13W
07/06/2025 M58 MPH Cheyenne NE Mesonet
UPR site near Brownson gusted 58 MPH during
a thunderstorm.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 23 min |
| Jul 6, 6:54 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 38 min |
| Jul 6, 7:50 PM MDT | Special Weather Statement | CYS | Carbon | 55 min |
| Jul 6, 6:12 PM MDT | Tornado Warning | CYS | Cheyenne, Morrill | 23 min |
| Jul 6, 6:23 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 37 min |
| Jul 6, 6:33 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 42 min |
| Jul 6, 6:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff | 51 min |
| Jul 6, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 18 min |
| Jul 6, 7:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 51 min |
| Jul 6, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff | 27 min |
| Jul 7, 3:52 PM MDT | Special Weather Statement | CYS | Cheyenne | 23 min |
| Jul 7, 3:59 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 46 min |
| Jul 7, 4:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 43 min |
| Jul 7, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 27 min |
| Jul 7, 4:58 PM MDT | Special Weather Statement | CYS | Cheyenne | 32 min |
| Jul 7, 5:45 PM MDT | Special Weather Statement | CYS | Kimball | 30 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.